Flood, Washington
- When
- August 3, 10:00 AM CST to August 6, 12:00 PM CST
- Where
- Washington County, 6.66 mi WNW of Wellman to 5.6 mi WSW of Wellman
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- River/Stream Gage
- Coordinates
- 41.511, -91.947
Heavy rains during the first week of August resulted in the English River at Kalona going above the moderate flood stage level of 16 feet on August 3 around 11 am CDT. 1 feet around 7 pm CDT August 3.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Heavy rains during the first week of August resulted in the English River at Kalona going above the moderate flood stage level of 16 feet on August 3 around 11 am CDT. It crested over the major flood stage level around 18.1 feet around 7 pm CDT August 3. It fell below the moderate flood stage level around 1 pm CDT August 6.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 3, 2:24 AM CST, 7 hours 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
324 AM CDT TUE AUG 3 2010
.SYNOPSIS...
VERY NOISY NIGHT ACROSS PORTIONS OF THE FORECAST AREA THIS
MORNING...WITH AN MCS CURRENTLY MOVING ACROSS THE CENTRAL PORTIONS
OF THE CWA...WITH THE STRONGEST STORMS GENERALLY ALONG THE
INTERSTATE 80 CORRIDOR. RAINFALL RATES AS THE STORMS FIRST MOVED IN
AROUND 06Z WERE PUSHING 2 TO 4 INCHES PER HOUR...BUT AS THE STORMS
HAVE COME EAST WE ARE NOW GETTING HOURLY RAINFALL RATES IN THE ONE
TO TWO INCHES PER HOUR. THE STORMS ARE MOVING INTO A SLIGHTLY LESS
FAVORABLE/UNSTABLE AIRMASS...WHERE MUCAPE VALUES ARE LESS THAN THEY
WERE FARTHER WEST...WHICH MIGHT EXPLAIN THE REDUCE RAINFALL RATES.
THESE STORMS FORMED OUT ON THE NOSE OF THE LOW LEVEL JET WHERE THE
CONVECTION MANAGED TO BUBBLE OUT FROM UNDERNEATH A MID LEVEL CAP
OVER WESTERN IOWA...WHICH HAVE ROLLED EAST SINCE ABOUT MID EVENING.
SO FAR NO STRONG WINDS OR LARGE HAIL HAVE BEEN REPORTED...THOUGH ONE
REPORT OF PEA HAIL CAME IN EARLIER THIS MORNING. THE MOISTURE
AVAILABILITY HAS BEEN THE MAIN FACTOR WITH THESE STORMS...WITH
PRECIPITABLE WATER VALUES OFF THE EVENING SOUNDING OF 2.32
INCHES...AND SURFACE DEWPOINTS IN THE ORIGINATING AIRMASS OVER
NORTHERN MISSOURI IN THE MID TO UPPER 70S. FREEZING LEVELS ARE UP
OVER 16KFT. WE ARE GETTING LOTS...AND LOTS...OF VERY HEAVY RAIN.
..LE..
&&
.SHORT TERM...TODAY AND TONIGHT...
CURRENT MCS WILL CONTINUE TO SLOWLY MOVE EAST-SOUTHEAST ACROSS THE
AREA OVERNIGHT...AND WILL LIKELY STILL BE ONGOING OVER AT LEAST THE
EASTERN HALF OF THE CWA AFTER 12Z. HAVE CONTINUED THE HIGH
CATEGORICAL POPS OVER THE CENTRAL PORTION OF THE CWA INTO TUESDAY
MORNING...WITH LESSER POPS TO THE NORTH AND SOUTH. MAY NEED TO TRIM
ON THE WEST SIDE AS THE PROGRESS OF THE MCS HAS SPED UP A LITTLE IN
THE LAST HOUR OR TWO...BUT THERE IS NEW DEVELOPMENT ON THE WESTERN
FLANKS OF THE MCS AS OF 3 AM. EXPECT THAT THE THREAT FOR HEAVY
RAINFALL AND FLASH FLOODING WILL CONTINUE THROUGH THIS MORNING...SO
HAVE KEPT THE FLASH FLOOD WATCH THROUGH 18Z. A CONCERN FOR THE
DAYTIME WILL BE HOW WARM IT WILL GET BEHIND THE MCS. WILL ENOUGH
DEBRIS CLOUD HANG AROUND SUPPRESS TEMPERATURES THIS AFTERNOON...OR
WILL WE CLEAR OUT BEHIND THE MCS AND GET BACK INTO THE UPPER 80S TO
LOW 90S. FOR NOW HAVE TRIED TO GO SOMEWHERE IN BETWEEN AS I THINK
THAT THE 850MB BOUNDARY WILL STILL BE HANGING AROUND THE AREA...AND
WE MAY GET SOME AC TO LINGER BEHIND THE MCS FOR LONG ENOUGH TO
SUPPRESS TEMPERATURES SOMEWHAT...BUT NOT AS MUCH AS MODELS ARE
CURRENTLY SHOWING. AM ALSO CARRYING SOME LOW CHANCE POPS FOR THIS
AFTERNOON AND EARLY EVENING NEAR AND NORTH OF THE THE 850MB BOUNDARY
FOR SOME POSSIBLE FESTERING CONVECTION ASSOCIATED WITH A WEAK
SHORTWAVE COMING OUT OF THE PLAINS. HAVE GONE WARMER THAN GUIDANCE
BUT DID GO A LITTLE COOLER ACROSS THE FAR NORTH WHERE THE MID LEVEL
AC MAY SET UP. TONIGHT ANOTHER MCS IS EXPECTED TO FORM...BUT MUCH
FARTHER WEST THAN THE CURRENT ONE...AND SHOULD NOT BE ROLLING INTO
THE CWA UNTIL ALMOST 12Z. HAVE LIMITED CHANCE POPS TO THE SOUTHWEST
AND TO AFTER 06Z...BUT OTHERWISE AM CARRYING SLIGHT CHANCE TO DRY
POPS. MIN TEMPS TO BE WARM AND STICKY AGAIN IN THE LOW TO MID
70S. ..LE..
.LONG TERM...WEDNESDAY THROUGH NEXT MONDAY...
WILL CONTINUE WITH MCS POTENTIAL WEDNESDAY INTO WEDNESDAY NIGHT AS
THE DVN CWA WILL REMAIN ON THE EDGE OF THE HEAT DOME. WE WILL ALSO
BE TAPPING THE SOUTHWEST MONSOONAL MOISTURE WITH PRECIPITABLE WATERS
WELL OVER 2 INCHES WHICH IS ABOUT 200 PERCENT OF NORMAL FOR EARLY
AUGUST. WE WILL ALSO HAVE THE ADDED LIFT FROM A COLD FRONT THAT WILL
BE DROPPING SOUTH INTO THE REGION WEDNESDAY NIGHT. THEREFORE THE
FLASH FLOOD THREAT WILL REMAIN AND A WATCH MAY BE REQUIRED. WITH
REPEATED ROUNDS OF STORMS THIS WILL AGGRAVATE OR RENEW RIVER
FLOODING. WILL HAVE MODERATE POPS BUT LATER SHIFTS MAY NEED TO RAISE
TO AT LEAST LIKELY.
THURSDAY THROUGH SATURDAY...A DRY STRETCH OF WEATHER AS WE GET INTO
A NORTHWEST FLOW ALOFT TEMPORARILY. EXPECT NEAR NORMAL TEMPERATURES
BUT WITH LESS HUMIDITY. MODEL TRENDS KEEP THE REFRESHINGLY COOLER
AIR ACROSS THE GREAT LAKES SO OUR AREA WILL JUST BE ON THE EDGE.
EXPECT MAX TEMPS THIS PERIOD IN THE 80S WITH LOWS IN THE 60S. FRIDAY
MORNING LOOKS TO BE THE COOLEST AND THERE IS THE POSSIBILITY SOME OF
OUR FAVORED VALLEY SPOTS ALONG HIGHWAY 20 COULD DIP INTO THE 50S.
THIS IS WHEN HIGH PRESSURE WILL BE OVER THE AREA.
SATURDAY NIGHT THROUGH MONDAY AND BEYOND...WARM AIR ADVECTION KICKS
IN SATURDAY NIGHT AS LOW LEVEL JET INTENSIFIES. POPS MAY NEED TO BE
INCREASED AND EXPANDED TO COVER THIS SCENARIO. PATTERN THAT WE HAVE
SEEN ALL TOO OFTEN THIS SUMMER SETS UP ONCE AGAIN FROM SUNDAY INTO
THE MIDDLE OF NEXT WEEK. THE CWA SHOULD BE ON THE EDGE OF THE
IMPRESSIVE HEAT DOME WITH SEVERAL IMPULSES RIDING THE ZONAL FLOW.
PERIODIC THUNDERSTORM COMPLEXES WILL AGAIN RAISE THE CONCERNS FOR
FLASH FLOODING AND RIVER FLOODING. JUST CANNOT SHAKE YET THIS
PERSISTENT PATTERN. LATER SHIFTS MAY NEED TO RAISE AND EXPAND POPS
FOR THIS PERIOD ALSO. TEMPERATURES WILL BE VERY WARM TO HOT ALONG
WITH OPPRESSIVE DEWPOINTS BUT TIMING THUNDERSTORM COMPLEXES
DIFFICULT THIS FAR OUT. ..HAASE..
&&
.AVIATION...
THE CURRENT MCS IS BRINGING MAINLY MVFR CIGS AND VSBYS TO THE
TERMINALS..WITH BRIEF IFR CONDITIONS IN THE STRONGER STORMS TO KCID
AND KMLI...AND EVENTUALLY KBRL. CONDITIONS SHOULD GRADUALLY IMPROVE
BETWEEN 11 AND 13Z THIS MORNING...WITH A RETURN TO MAINLY VFR BY
15Z. SCATTERED CONVECTION POSSIBLE THIS AFTERNOON..BUT MAINLY AT
KCID KDBQ AND KMLI...BRINGING MVFR CIGS AND VSBYS IN TSRA. VFR
CONDITIONS TO RETURN AFTER SUNSET. A NEW MCS WILL BE MOVING TOWARDS
THE FORECAST AREA TOWARDS WEDNESDAY MORNING...BUT IS NOT EXPECTED TO
AFFECT TERMINALS UNTIL AFTER 12Z. ..LE..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR BENTON-
BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-
IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR BUREAU-
CARROLL-HENDERSON-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK
ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...NONE.
&&
LE/HAASEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 455 AM CDT TUE AUG 3 2010 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-041000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 455 AM CDT TUE AUG 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THE THUNDERSTORM COMPLEX OVER THE AREA THIS MORNING WILL SLOWLY LEAVE THE AREA THIS MORNING. UNTIL THEN VERY HEAVY RAINFALL RATES WILL BE POSSIBLE...PRODUCING TOTAL RAINFALL AMOUNTS OF OVER AN INCH IN A SHORT PERIOD OF TIME. THE MAIN THREAT IS FOR FLASH FLOODING DUE TO THE VERY HEAVY RAINFALL. ONCE THE SHOWERS AND THUNDERSTORMS CLEAR THE AREA LATER THIS MORNING...HEAT AND HUMIDITY WILL BEGIN TO BUILD. TEMPERATURES SHOULD RISE INTO THE UPPER 80S TO LOW 90S THIS AFTERNOON...WITH DEWPOINTS IN THE MID TO UPPER 70S. THIS WILL PRODUCE HEAT INDEX VALUES AROUND 100 FOR MUCH OF THE AFTERNOON. A HEAT ADVISORY MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING IF THE CLOUDS CLEAR OUT EARLY ENOUGH TODAY AND TEMPERATURES WARM MORE THAN ANTICIPATED. LATER THIS AFTERNOON AND EVENING NEW THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A BOUNDARY WHICH SHOULD EXTEND ACROSS SOUTHERN IOWA INTO WEST CENTRAL ILLINOIS. THE STORM PREDICTION CENTER HAS PLACED A SLIGHT RISK OF SEVERE WEATHER WITH THESE STORMS. DAMAGING WINDS OR LARGE HAIL ARE POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS. AREA RIVERS ARE EXPERIENCING FLOODING. THE ADDITONAL RAINFALL THAT HAS FALLEN SO FAR THIS MORNING AND THAT IS EXPECTED LATER TODAY MAY AGGRAVATE THE ONGOING FLOODING OR CAUSE RENEWED FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MORE THUNDERSTORMS ARE EXPECTED WEDNESDAY INTO WEDNESDAY NIGHT AS A COLD FRONT MOVES THROUGH THE REGION. TORRENTIAL RAIN MAY PRODUCE FLASH FLOODING AND THERE IS A RISK FOR ISOLATED DAMAGING WINDS. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE STORMS NEAR AND SOUTH OF INTERSTATE 80. REPEATED ROUNDS OF THUNDERSTORMS MAY AGGRAVATE OR RENEW RIVER FLOODING. THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA SATURDAY NIGHT THROUGH MONDAY. HEAVY RAIN AND SEVERE WEATHER IS POSSIBLE BUT IT IS TOO EARLY TO DETERMINE SPECIFICS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. RAINFALL REPORTS OF MORE THAN AN INCH IN A SHORT PERIOD OR FLASH FLOODING WOULD BE APPRECIATED. LE/HAASE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
745 AM CDT TUE AUG 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HEAVY RAIN 1 W BETTENDORF 41.56N 90.49W
08/03/2010 M1.38 INCH SCOTT IA TRAINED SPOTTER
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
748 AM CDT TUE AUG 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 AM HEAVY RAIN MUSCATINE 41.42N 91.07W
08/03/2010 M2.00 INCH MUSCATINE IA TRAINED SPOTTER
RAINFALL SINCE MIDNIGHT.
&&
HAASEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
756 AM CDT TUE AUG 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 AM HEAVY RAIN KALONA 41.49N 91.70W
08/03/2010 M2.40 INCH WASHINGTON IA BROADCAST MEDIA
RELAYED BY KCRG IN CEDAR RAPIDS.
&&
HAASEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
808 AM CDT TUE AUG 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 AM HEAVY RAIN WILLIAMSBURG 41.67N 92.01W
08/03/2010 M1.25 INCH IOWA IA BROADCAST MEDIA
RELAYED BY KCRG IN CEDAR RAPIDS.
&&
HAASEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
851 AM CDT TUE AUG 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HEAVY RAIN PRINCETON 41.38N 89.47W
08/03/2010 M2.00 INCH BUREAU IL TRAINED SPOTTER
OVERNIGHT TOTAL.
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1049 AM CDT TUE AUG 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 AM FLOOD WELLMAN 41.47N 91.84W
08/03/2010 WASHINGTON IA EMERGENCY MNGR
WATER STILL UP TO 1 FOOT DEEP IN PARTS OF
TOWN...INCLUDING FIRE STATION. WATER SLOWLY DECREASING.
&&
BILLNThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257299.